Thunderstorm Wind, Valley
- When
- June 24, 1:17 AM CST
- Where
- Valley County, (Odx)sharp Fld Ord
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -98.950
A wind gust of 68 MPH was measured by the Ord Airport ASOS.
m. CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
It was a stormy late-night/early Saturday morning across portions of South Central Nebraska, particularly within counties north of Interstate 80 where a few rounds of strong to (limited) severe thunderstorms rolled through from west-to-east mainly between 1:30-6:30 a.m. CDT. The majority of this activity produced sub-severe wind gusts and/or small hail, and in fact there was only one ground-truth report that officially breached severe criteria: a measured 68 MPH wind gust at the Ord airport ASOS...substantiated by an account of minor wind damage by the NWS Cooperative Observer in town. Although this was the only verified instance of severe weather locally, Severe Thunderstorm Warnings were in effect at some point for portions of all seven local counties north of Interstate 80.
Turning to the meteorological background and event evolution, from a big picture perspective, northern portions of South Central Nebraska received only a glancing blow from a more concentrated swath of severe weather stretched across western and northern portions of the state. Initially, at least semi-discrete severe storms erupted over western Nebraska during the evening of the 23rd, with large-scale forcing focused along the southern fringes of a mid-upper level trough/closed low shifting from MT/WY into the Dakotas during the night. With time, the early activity grew upscale into the heart of a 40-50 knot southerly low-level jet axis (evident at 850 millibars) and a pair of convective lines merged into a more organized, north-south oriented linear mesoscale convective system (MCS) over central/north central Nebraska between 1-2 a.m. CDT...just prior to its southern reaches charging into the Valley County area and prompting the aforementioned severe wind gust. Between 3-4 a.m. CDT, as the initial complex shifted east of the Highway 281 corridor, a new cluster of strong storms flared up slightly to its west in its wake, with this later activity migrating through several local counties mainly along/north of I-80 before finally vacating South Central Nebraska for good between 5:30-6:30 a.m. CDT. Around the time of the severe-caliber gust at Ord airport, the mesoscale environment featured a decent combination of most-unstable CAPE 1500-2000 J/kg and deep-layer wind shear 30-40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 11:30 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1230 AM CDT Sat Jun 24 2023 ...Aviation Update... .DISCUSSION...(This evening through Friday) Issued at 408 PM CDT Fri Jun 23 2023 Key Messages: * While isolated storm activity is not out of the question this evening, the main concern/best chances arrive late tonight (after midnight) into early Saturday morning. A complex will be sliding east out of the High Plains with time, current models favor our best chances being north of I-80. While large hail/heavy rain are also a concern, straight-line winds near 70 MPH look to be the main hazard. * Once activity clears out Saturday morning, the forecast is dry through Monday. Main thing of note for the weekend is the gusty west-northwest winds expected. Gusts over 30 MPH will be possible both days. Speeds taper off for Monday. * The potential for a more active pattern will return to the forecast for Tuesday through Friday. Plenty of uncertainties remain though with timing/location details that far out. Currently on through tonight... Upper air and satellite data show west-southwesterly flow in place across the area this afternoon. The main ridge axis extends northeastward from high pressure over the TX/Mex border area, with low pressure spinning over the NErn CONUS and another system making its way east into the Rockies. Had some thunderstorm activity clip our far north early this morning, but since then it's been pretty quiet. There has been some additional isolated/scattered activity develop just off to our north and east in an area of steeper lower level lapse rates. Satellite imagery has been showing a CU field over the area this afternoon, but so far not much else has come of it. Kept some low-chance PoPs in the forecast the rest of this afternoon, though any forcing is on the weaker side, can't totally rule out at least some isolated activity developing. Shear/instability is better than yesterday...so any storms that do develop would have the potential to be on the strong/severe side. At the surface, low pressure deepening over eastern CO has helped drive increasing SSErly winds through the day...mid-afternoon gusts have ranged as high as 20-25 MPH. If anything, temps this afternoon have exceeded expectations by a few degrees...3PM obs sit in the mid 80s to low 90s. With time the rest of today, thunderstorm activity is expected to continue developing/expanding as that upper level disturbances makes its way through/out of the Rockies. While more isolated activity will be possible for us through the evening, the main focus will be with the evolution of that complex out west through the overnight hours/early Saturday morning. Even going back to yesterday, models have remained in fairly good agreement for our area with this complex, showing the best chances for storms being across our northern half/north of I-80...focused along the nose of a increasing LLJ. Models show decent instability sticking around overnight, with MUCAPE values near 2000 j/kg...and deeper layer shear will be better than recently, prob closer to 35kts (maybe more depending on the model) by the time that main complex makes its way in. Not surprisingly, the NNWrn third of the CWA is included in the SPC Day 1 Slight or Enhanced Risk area...the Enhanced area clipping parts of Valley/Sherman/Greeley counties. Large hail and heavy rain are threats, but the greater threat looks to be straight line winds, with gusts near 70 MPH not out of the question. Models show our chances being fairly quick-hitting...mainly from around 2AM-7AM. Will see how things evolve this evening. Not out of the question that some lingering activity could linger into the post-12Z period Saturday...but would expect that to only last an additional 1-3 hrs. This weekend into Monday... Outside of the potential for a couple hours of lingering activity first thing Saturday morning, the rest of the weekend on into Monday remains dry. Aloft, models are in good agreement showing the main upper low over the western Dakotas at 12Z Saturday, continuing its trek east the rest of the day into Saturday night...and looks to be over central/southern MN by 12Z Sunday. Sunday/Monday that low gradually moves into the Great Lakes region...while ridging builds back north through the Plains between it and the persistent troughing over the WNW CONUS. At the surface, breezy (windy for this time of year) conditions are forecast for both Saturday and Sunday behind a couple of frontal passages. The first front swings through the region late tonight/Sat AM with that complex of storms moving through...ushering in westerly winds for the rest of the day. Sustained speeds around 15-20 MPH are expected, along with gusts near 25-30 MPH (maybe a touch higher in a few WNW spots?). A reinforcing shot of gusty, more NWrly winds build into the area, driven by another front passing through as the main upper low slides by to our north. Speeds/gusts could be a bit higher on Sunday than Saturday, mainly across NNErn portions of the CWA. Monday's winds taper off, as sfc high pressure slides east through the region. Speeds look to be closer to 10-15 MPH, gradually turning more ESE from west to east as the ridge axis slides through. As far as temperatures go, the push of cooler air accompanies that 2nd frontal passage Sat night/Sun AM...so Saturday highs are still plenty warm in the mid 80s to low 90s. Sunday/Monday highs look to be more in the low-mid 80s. Tuesday through the end of the work week... The middle-end of the work week will have the potential for a more active pattern, with periodic upper level disturbances in the area. Though there are plenty of uncertainties with timing/location, in general models are showing more west- southwesterly flow returning in the upper levels...as disturbances break down the central CONUS ridging. Made no changes to the NBM PoPs, which are on the overall lower end of things and fairly broad in nature. Best chances currently favor the evening/overnight hours. No big swings in temperatures currently expected, with highs generally in the 80s to lower 90s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday) Issued at 1221 AM CDT Sat Jun 24 2023 A line of storms has developed across the panhandle of Nebraska this evening, and will potentially clip both terminals as it crosses central Nebraska during the early morning hours. There is the possibility that this line stays north of the terminals, so started with VCTS and opted for a TEMPO group for the most likely time of impact. Winds will start out southeasterly but become variable and gusty as the weather system passes, becoming westerly by this afternoon. Winds will gust to 25 to 30 mph through the TAF period...except around TSRA where gusts may be significantly stronger. Overall...mostly VFR conditions expected through the period...with a TSRA potentially brining MVFR or lower CIGS/VSBYS before 11Z this morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 1101 PM CDT Fri Jun 23 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 250415- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1101 PM CDT Fri Jun 23 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The entire outlook area stands at least a slight chance for thunderstorm activity through sunrise Saturday morning. The entire outlook area is also under at least a Marginal Risk for severe storms, with several counties mainly along and north of Interstate 80 under a Slight to Enhanced Risk for severe storms. Late tonight and into the overnight hours...expect the large- scale complex of storms over western Nebraska to charge eastward, affecting several counties in our area mainly along and especially north of Highway 6 in Nebraska. The main threats with these storms will be damaging winds up to around 75 MPH and brief heavy rain, with a threat for large hail up to around 2 inches. An isolated tornado or two cannot be ruled out as well, although damaging winds are expected to be the bigger threat. A Severe Thunderstorm Watch is in effect until 6 AM. In addition to the possible severe storm threat, a Flood Warning remains in effect along the Platte River in western and central Dawson County, due to the possibility of minor flooding. Please refer to the latest Flood Warning statement for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Although the vast majority of overnight thunderstorm activity should be departed off to the east of the outlook area by sunrise Saturday, the far back edge of any overnight activity could perhaps linger until around 9 AM in northern and eastern counties before departing, with the remainder of Saturday likely to be thunderstorm-free. Intermittent chances for thunderstorms return to the outlook area between Tuesday and Thursday. A Flood Warning remains in effect along the Platte River in western and central Dawson County until Wednesday afternoon due to the possibility of minor flooding. Please refer to the latest Flood Warning statement for more details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail, wind gusts of 50 MPH or higher, and heavy rainfall of 2 inches or more that might occur through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1231 AM CDT Sat Jun 24 2023
NEZ060-240615-
Dawson NE-
1231 AM CDT Sat Jun 24 2023
...Strong thunderstorms will impact portions of northwestern Dawson
County through 115 AM CDT...
At 1231 AM CDT, an automated weather station reported strong
thunderstorms along a line extending from 14 miles southwest of
Thedford to near Stapleton to Lake Maloney State Recreation Area.
Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Automated Weather Station.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Dawson County.
This includes Interstate 80 between mile markers 209 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central Nebraska.
&&
LAT...LON 4105 10022 4104 9965 4086 9971 4082 10022
TIME...MOT...LOC 0531Z 259DEG 44KT 4179 10068 4140 10055 4103 10072
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
116 AM CDT Sat Jun 24 2023
NEZ060-072-240645-
Dawson NE-Gosper NE-
116 AM CDT Sat Jun 24 2023
...Strong thunderstorms will impact portions of Dawson County through
145 AM CDT...
At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Callaway to 10 miles northwest of Eustis.
Movement was east at 45 mph.
HAZARD...Winds up to around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington.
This includes Interstate 80 between mile markers 210 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central Nebraska.
&&
LAT...LON 4105 10015 4105 9954 4069 9965 4070 10022
4089 10023
TIME...MOT...LOC 0615Z 269DEG 41KT 4126 9996 4073 10020
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
131 AM CDT Sat Jun 24 2023
NEZ039-046-240715-
Valley NE-Sherman NE-
131 AM CDT Sat Jun 24 2023
...Strong thunderstorms will impact portions of Valley and
northwestern Sherman Counties through 215 AM CDT...
At 130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brewster to 10 miles west of Taylor to 6
miles southeast of Callaway. Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Hartsuff State Park, Loup City and Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds at or near Sherman Reservoir should consider
seeking sturdy shelter until these storms pass.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.
&&
LAT...LON 4174 9875 4121 9887 4105 9920 4174 9921
TIME...MOT...LOC 0630Z 261DEG 46KT 4196 9975 4174 9958 4124 9982
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
215 AM CDT Sat Jun 24 2023
NEZ039-040-046-047-240800-
Valley NE-Howard NE-Greeley NE-Sherman NE-
215 AM CDT Sat Jun 24 2023
...Strong thunderstorms will impact portions of Greeley, Valley,
northern Sherman and northern Howard Counties through 300 AM CDT...
At 215 AM CDT, automated weather stations reported strong
thunderstorms along a line extending from 16 miles northeast of
Burwell to near Ord to Loup City. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Automated Weather Station.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ashton around 225 AM CDT.
Cotesfield around 235 AM CDT.
Other locations in the path of these storms include Elba, Spalding,
Wolbach and Cushing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.
&&
LAT...LON 4174 9829 4122 9829 4125 9920 4174 9921
TIME...MOT...LOC 0715Z 264DEG 44KT 4199 9898 4167 9891 4127 9898
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ThiesThe North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
A wind gust of 68 MPH was measured by the Ord Airport ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099542.